Opioid overdoses involving xylazine in emergency department patients: a multicenter study.
INTRODUCTION: Illicit opioids, consisting largely of fentanyl, novel synthetic opioids, and adulterants, are the primary cause of drug overdose fatality in the United States. Xylazine, an alpha-2 adrenergic agonist and veterinary tranquilizer, is being increasingly detected among decedents following illicit opioid overdose. Clinical outcomes in non-fatal overdose involving xylazine are unexplored. Therefore, among emergency department patients with illicit opioid overdose, we evaluated clinical outcome differences for patients with and without xylazine exposures.
METHODS: This multicenter, prospective cohort study enrolled adult patients with opioid overdose who presented to one of nine United States emergency departments between 21 September 2020, and 17 August 2021. Patients with opioid overdose were screened and included if they tested positive for an illicit opioid (heroin, fentanyl, fentanyl analog, or novel synthetic opioid) or xylazine. Patient serum was analyzed
RESULTS: Three hundred and twenty-one patients met inclusion criteria: 90 tested positive for xylazine and 231 were negative. The primary outcome occurred in 37 patients, and the secondary outcome occurred in 111 patients. Using multivariable regression analysis, patients positive for xylazine had significantly lower adjusted odds of cardiac arrest (adjusted OR 0.30, 95% CI 0.10-0.92) and coma (adjusted OR 0.52, 95% CI 0.29-0.94).
CONCLUSIONS: In this large multicenter cohort, cardiac arrest and coma in emergency department patients with illicit opioid overdose were significantly less severe in those testing positive for xylazine.
Published In/Presented At
Love, J. S., Levine, M., Aldy, K., Brent, J., Krotulski, A. J., Logan, B. K., Vargas-Torres, C., Walton, S. E., Amaducci, A., Calello, D., Hendrickson, R., Hughes, A., Kurt, A., Judge, B., Pizon, A., Schwarz, E., Shulman, J., Wiegan, T., Wax, P., & Manini, A. F. (2023). Opioid overdoses involving xylazine in emergency department patients: a multicenter study. Clinical toxicology (Philadelphia, Pa.), 61(3), 173–180. https://doi.org/10.1080/15563650.2022.2159427
Medicine and Health Sciences
Department of Emergency Medicine, Toxicology Division